Purpose: Nitrous oxide (N2O) is neurotoxic by interfering with vitamin B12 bioavailability. The clinical picture is indistinguishable to that of subacute combined degeneration (SCD). A movement disorder might occur though it is not a characteristic feature. We report a patient with N2O-induced SCD, exhibiting a combination of different involuntary movements. Case Report: A 20-year-old woman presented with one month of progressive unsteady gait, involuntary movements and tingling sensation in a stocking-glove distribution. She had used N2O and ketamine intermittently for recreational purposes for about two years. Neurological examination demonstrated normal cranial nerve functions except for dystonia in the facial muscle and tongue. Her muscle strength was full, but there were bilateral hyperreflexia and extensor plantar response. She exhibited dystonia in four limbs with athetoid movement in fingers and toes, worsened by eye closure. Vibration and proprioception were impaired. Laboratory tests revealed anemia (Hb: 9.9 g/dl) with normal mean corpuscular volume (85.7 fL) and decreased iron level (22 μg/dl) while other results were normal including serum vitamin B12 level (626 pg/ml). Magnetic resonance imaging showed a hyperintense lesion from C1 to C6 level in the posterior column. She was diagnosed as having SCD caused by N2O abuse, presenting with generalized dystonia and pseudoathetosis. The involuntary movements disappeared with vitamin B12 supplementation. Conclusion: Movement disorders may be the rare manifestations of SCD associated with N2O abuse. Early recognition of the etiology is vital because it is treatable with vitamin B12 and methionine.
|頁（從 - 到）||50-55|
|期刊||Acta Neurologica Taiwanica|
|出版狀態||已發佈 - 1月 1 2016|
ASJC Scopus subject areas